Alert archive / North Carolina / Flash Flood Warnings in 2003
Flash Flood Warning 29, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Jul 13, 2003, 4:07 PM EDT for Cumberland County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 13, 2003, 4:07 PM EDT (20:07 UTC)
- Expired
- Jul 13, 2003, 7:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
County Cumberland County, NC
The radar
The Raleigh/Durham radar (KRAX), 75 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.1 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 160 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 1169 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS52 KRAH 132008 CCA FFWRAH NCC051-132300- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RALEIGH NC 407 PM EDT SUN JUL 13 2003 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * FLASH FLOOD WARNING FOR... CUMBERLAND COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 700 PM EDT * AT 407 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN OVER THE WARNED AREA. * SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA. AT 350 PM EDT NATIONAL WEATHER SERVICE RADAR INDICATED THUNDERSTORMS WITH HEAVY RAIN TRAINING OVER CUMBERLAND COUNTY. SOME AREAS HAVE ALREADY RECEIVED 1.5 TO 2.0 INCHES OF RAIN...AN ADDITIONAL 1 TO 2 INCHES ARE POSSIBLE THROUGH 600 PM. LAW ENFORCEMENT OFFICIALS HAVE ALREADY REPORTED FLOODING IN THE HOPE MILLS AREA WITH WATER RISING INTO HOMES. OTHER LOCATIONS THAT CAN EXPECT MINOR FLOODING ARE FAYETTEVILLE... GANDER AND STEDMAN. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. $$ LAT...LON 3504 7904 3486 7889 3491 7864 3523 7877 23
1 follow-up statement
000 WGUS72 KRAH 132317 FFSRAH NCC051-132345- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 715 PM EDT SUN JUL 13 2003 ...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT FOR CUMBERLAND COUNTY HAS BEEN ALLOWED TO EXPIRE. WHILE POCKETS OF MODERATE TO BRIEFLY HEAVY RAIN WERE STILL OCCURRING ACROSS SECTIONS OF CUMBERLAND COUNTY. THE THREAT OF WIDESPREAD FLASH FLOODING HAS ENDED. RAINFALL ESTIMATES OF TWO TO THREES INCHES LIKELY FELL SINCE 3 PM BETWEEN ACROSS SECTIONS OF CENTRAL AND SOUTHERN CUMBERLAND COUNTY INCLUDING HOPE MILLS...THE SOUTH SIDE OF FAYETTEVILLE...CEDAR CREEK AND STEDMAN. RESIDENTS AND MOTORISTS WILL STILL NEED TO BE ALERT FOR AREAS WHERE HIGH WATER IS OCCURRING THIS EVENING. ALSO...THE WATER WILL BE SLOW TO RECEDE DUE TO THE RECENT HEAVY RAINFALL AND THE NEARLY SATURATED SOIL. ADDITIONAL RAINFALL IS EXPECTED THROUGH THE EVENING HOURS. IF PROLONGED MODERATE TO HEAVY RAIN APPEARS IMMINENT...ANOTHER FLOOD WARNING MAY BE REQUIRED. $$ WSS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 1:10 PM EDT, 2 hours 57 minutes earlier.
Area forecast discussion, Jul 13, 1:10 PM EDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 110 PM EDT SUN JUL 13 2003 CONVECTION FIRING WITH INITIAL PULSE STORM OVER HARNETT COUNTY HITTING A VIL OF 50...CLOSE TO MINIMUM HAIL CRITERIA. TEMPS ARE HAVING TROUBLE CLIMBING INTO THE LOWER 80S BUT LOW LEVEL CONVERGENCE AND AMPLE UPPER SUPPORT IN THE VORT AXIS SUPPORT HIGH CHANCE/LIKELY POPS THIS AFTERNOON. MAY BE A LITTLE LESS STABILITY TOMORROW WITH TEMPS AGAIN RETARDED BY CLOUD COVER INTO THE 80 TO 85 RANGE. FAIRLY STRONG VORT MAX ROUNDING TROF WILL SUPPORT LIKELY/CATEGORICAL CONVECTION TONIGHT AND TOMORROW...AND FALLING OFF TO CHANCE WEST/CONT LIKELY EAST TOMORROW NIGHT. TROF WEAKENING BUT STILL HANGING TOUGH INTO TUESDAY...WILL CONTINUE CHANCE POPS. WEDNESDAY ON... WEAK FRONTAL BOUNDARY PASSES THROUGH THE STATE EARLY WEDNESDAY. AS NEXT SYSTEM APPROACHES THE STATE FRIDAY PASSING ON TO THE COAST ...VIA UKMET AND ENSEMBLE... BRINGING SLIGHTLY COOLER TEMPERATURES NEXT WEEKEND. THE FRONT REMAINS EAST OF THE REGION AND DIURNAL CHANCES OF THUNDER EACH AFTERNOON AND EVENING WILL BE MAINTAINED. .RAH...NONE. MLM/JWC
Hazardous weather outlook, Jul 13, 5:20 AM EDT, 10 hours 47 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-131115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 520 AM EDT SUN JUL 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA EARLY THIS MORNING AND AGAIN THIS AFTERNOON. SOME LOCALIZED HEAVY RAINS ARE POSSIBLE THIS MORNING OVER SOUTHERN TIER COUNTIES OF CENTRAL NORTH CAROLINA THIS MORNING. RAINFALL AMOUNTS OF 1 TO 1.5 INCHES ARE POSSIBLE. THEN SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...BECOMING LIKELY TONIGHT. ISOLATED STORMS MAY BECOME SEVERE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER NETWORK ACTIVATION IS NOT EXPECTED AT THIS TIME. MONITOR CLOSELY AS SOME STORMS MAY APPROACH SEVERE LIMITS LATER THIS AFTERNOON INTO TONIGHT. RA
In the hours before
Special weather statement, Jul 13, 12:15 PM EDT, 3 hours 52 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-132200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 1215 PM EDT SUN JUL 13 2003 THIS OUTLOOK IS FOR CENTRAL NORTH CAROLINA THIS AFTERNOON THROUGH EARLY TONIGHT. HAZARDOUS WEATHER...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO EARLY TONIGHT OVER CENTRAL NORTH CAROLINA. THE PRIMARY SEVERE THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. POTENTIALLY SEVERE STORMS ARE EXPECTED MAINLY WEST AND SOUTH OF A LINE FROM THE TRIAD TO SOUTHERN PINES AND FAYETTEVILLE. THIS AREA INCLUDES LEXINGTON... ASHEBORO...ALBEMARLE...LAURINBURG...ROCKINGHAM AND WADESBORO. SKYWARN SPOTTERS...SKYWARN NETWORK ACTIVATION MAY BE NEEDED... ESPECIALLY IN THE TRIAD AREA. SYNOPSIS...THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE MOUNTAINS THIS AFTERNOON AND MOVE EAST INTO THE NORTHWEST AND SOUTHEAST PIEDMONTS. IN ADDITION...MOISTER AIR SOUTH OF A NEARLY STATIONARY FRONTAL BOUNDARY OVER CENTRAL NORTH CAROLINA WILL ALLOW ADDITIONAL STORMS TO MOVE NORTHEAST OUT OF SOUTH CAROLINA INTO THE SANDHILLS AND SOUTHERN COASTAL PLAIN. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Special weather statement, Jul 13, 1:54 PM EDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 154 PM EDT SUN JUL 13 2003 NCZ011-025>028-039>043-073>078-083>086-088-089-131915- ANSON-CHATHAM-CUMBERLAND-DURHAM-EDGECOMBE-FRANKLIN-HALIFAX-HARNETT- HOKE-JOHNSTON-LEE-MONTGOMERY-MOORE-NASH-RANDOLPH-RICHMOND-SAMPSON- SCOTLAND-STANLY-WAKE-WAYNE-WILSON- .NOW... WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE NORTHEAST THIS AFTERNOON...BRINGING BRIEF HEAVY RAINS...GUSTY WINDS...AND DANGEROUS LIGHTNING STRIKES. A STRONG THUNDERSTORM WILL MOVE ACROSS ANSON...RICHMOND...AND SOUTHERN MONTGOMERY COUNTIES THROUGH 3PM. HEAVY RAINS MAY CAUSE LOCALLIZED FLOODING OF STREAMS AND LOW AREAS. ANOTHER AREA OF STRONG THUNDERSTORMS WILL MOVE OUT OF CUMBERLAND AND ACROSS SAMPSON AND SOUTHERN WAYNE COUNTIES...INCLUDING THE CITY OF CLINTON. ANOTHER CLUSTER OF STORMS WILL MOVE FROM EASTERN WAKE COUNTY INTO THE NORTHERN COASTAL PLAIN COUNTIES OF NASH...EDGECOMBE...AND HALIFAX. ANYONE OUTDOORS SHOULD MOVE INSIDE IMMEDIATELY IF A STORM IS NEARBY. REMEMBER THAT LIGHTNING IS A DEADLY THREAT WITH ANY THUNDERSTORM. SGY
Special weather statement, Jul 13, 2:39 PM EDT, 1 hour 28 minutes before
NCZ078-089-043-131945- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 239 PM EDT SUN JUL 13 2003 ...STRONG THUNDERSTORMS WILL MOVE ACROSS WAYNE AND SAMPSON COUNTIES THROUGH 345 PM EDT... AT 239 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CLINTON TO ELROY...OR ALONG A LINE EXTENDING FROM CLINTON TO GOLDSBORO...MOVING NORTHEAST AT 20 MPH. THESE STORMS WILL ALSO MOVE INTO WILSON COUNTY AND AFFECT THE CITIES OF WILSON AND LUCAMA SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...MOUNT OLIVE. GUSTY WINDS UP OF 40 TO 50 MPH...VERY HEAVY RAIN AND FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. RAINS OF UP TO 2 INCHES IN ONE HOUR CAN OCCUR IN ISOLATED PATCHES. SMALL HAIL IS ALSO POSSIBLE WITH THESE THUNDERSTORMS. JWC
Special weather statement, Jul 13, 3:37 PM EDT, 30 minutes before
NCZ042-077-088-089-132030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 337 PM EDT SUN JUL 13 2003 ...STRONG THUNDERSTORMS WILL MOVE ACROSS JOHNSTON...HARNETT...SAMPSON AND CUMBERLAND COUNTIES THROUGH 430 PM EDT... AT 337 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HOPE MILLS TO SPIVEYS CORNER...OR ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF FAYETTEVILLE TO 18 MILES NORTHWEST OF CLINTON...MOVING NORTH AT 10 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...FAYETTEVILLE. GUSTY WINDS UP OF 40 TO 50 MPH...VERY HEAVY RAIN AND FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. SMALL HAIL IS POSSIBLE WITH THESE THUNDERSTORMS. RAINFALL CAN BE UP TO 2 INCHES PER HOUR AND CREATE SHORT-TERM FLOODING OF URBAN AREAS. DO NOT DRIVE THROUGH FLOODED ROADWAYS JWC
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 2:20 PM EDT | Severe Thunderstorm Warning | RAH | Sampson | 25 min |
| Jul 13, 6:01 PM EDT | Severe Thunderstorm Warning | RAH | Sampson | 29 min |
| Jul 13, 6:15 PM EDT | Flash Flood Warning | RAH | Sampson | 2 hr |
| Jul 13, 6:48 PM EDT | Severe Thunderstorm Warning | RAH | Guilford | 57 min |
| Jul 13, 7:32 PM EDT | Flash Flood Warning | RAH | Guilford | 3 hr |
| Jul 13, 7:49 PM EDT | Flash Flood Warning | RAH | Alamance | 3 hr |
Nearby
Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.